Alert archive / Washington / Winter Storm Watches in 2021

Winter Storm Watch 5, NWS Spokane, WA

February 20, 2021

NWS Spokane, WA issued this winter storm watch at Feb 20, 2021, 3:14 AM PST. It took effect at Feb 22, 2021, 4:00 PM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 20, 2021, 3:14 AM PST (11:14 UTC)
In effect from
Feb 22, 2021, 4:00 PM PST
Expired
Feb 21, 2021, 4:02 PM PST
In force
Issued by
NWS Spokane, WA

The text

As transmitted.

871 
WWUS46 KOTX 201114
WSWOTX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Spokane WA
314 AM PST Sat Feb 20 2021

...A round of heavy snow possible for the Cascades starting late
Sunday through Monday...

.An atmospheric river will bring a decent amount of moisture to
the Cascades starting Sunday afternoon. Snow levels will also be
rising to around 4200 feet. The timing of the moisture and rising
snow levels could potentially lead to periods of heavy snow along 
the crest of the Cascades. 

WAZ042-201915-
/O.NEW.KOTX.WS.A.0005.210222T0000Z-210223T1200Z/
East Slopes Northern Cascades-
Including the following locations Mazama, Stehekin, Stevens Pass,
Plain, and Holden Village
314 AM PST Sat Feb 20 2021

...WINTER STORM WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH
LATE MONDAY NIGHT FOR THE CASCADE CREST INCLUDING HIGHWAY
2 BETWEEN COLES CORNER AND STEVENS PASS...

* WHAT...Heavy snow possible for The Cascade Crest including
  Highway 2 between Coles Corner and Stevens Pass. Total snow
  accumulations of 10 to 18 inches for Stevens Pass and 20 to 30
  inches for higher elevations possible. Winds could gust as high
  as 45 mph.

* WHERE...Mazama, Stehekin, Stevens Pass, Plain, and Holden 
  Village.

* WHEN...From Sunday afternoon through late Monday night.

* IMPACTS...Travel could be very difficult to impossible. The 
  hazardous conditions could impact the morning or evening 
  commute. Gusty winds could bring down tree branches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$
5 follow-up statements
667 
WWUS46 KOTX 201221
WSWOTX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Spokane WA
421 AM PST Sat Feb 20 2021


WAZ042-202030-
/O.NEW.KOTX.WW.Y.0016.210221T0000Z-210221T1800Z/
/O.CON.KOTX.WS.A.0005.210222T0000Z-210223T1200Z/
East Slopes Northern Cascades-
Including the following locations Mazama, Stehekin, Stevens Pass,
Plain, and Holden Village
421 AM PST Sat Feb 20 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO
10 AM PST SUNDAY FOR THE CASCADE CREST INCLUDING HIGHWAY
2 BETWEEN COLES CORNER AND STEVENS PASS...
...WINTER STORM WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON
THROUGH LATE MONDAY NIGHT FOR THE CASCADE CREST INCLUDING HIGHWAY
2 BETWEEN COLES CORNER AND STEVENS PASS...

* WHAT...For the Winter Weather Advisory for The Cascade Crest
  including Highway 2 between Coles Corner and Stevens Pass, snow
  expected. Total snow accumulations of 8 to 12 inches. For the 
  Winter Storm Watch for The Cascade Crest including Highway 2 
  between Coles Corner and Stevens Pass, heavy snow possible. 10 
  to 18 inches for Stevens Pass and 20 to 30 inches for higher 
  elevations possible. Winds could gust as high as 45 mph.

* WHERE...Mazama, Stehekin, Stevens Pass, Plain, and Holden 
  Village.

* WHEN...For the Winter Weather Advisory, from 4 PM this 
  afternoon to 10 AM PST Sunday. For the Winter Storm Watch, 
  from Sunday afternoon through late Monday night.

* IMPACTS...Travel could be very difficult to impossible. The 
  hazardous conditions could impact the morning or evening 
  commute. Gusty winds could bring down tree branches.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

Monitor the latest forecasts for updates on this situation. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
946 
WWUS46 KOTX 210016
WSWOTX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Spokane WA
416 PM PST Sat Feb 20 2021


WAZ042-211500-
/O.CON.KOTX.WW.Y.0016.000000T0000Z-210221T1800Z/
/O.CON.KOTX.WS.A.0005.210222T0000Z-210223T1200Z/
East Slopes Northern Cascades-
Including the following locations Mazama, Stehekin, Stevens Pass,
Plain, and Holden Village
416 PM PST Sat Feb 20 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST
SUNDAY FOR THE CASCADE CREST INCLUDING HIGHWAY 2 BETWEEN COLES
CORNER AND STEVENS PASS...
...WINTER STORM WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON
THROUGH LATE MONDAY NIGHT FOR THE CASCADE CREST INCLUDING HIGHWAY
2 BETWEEN COLES CORNER AND STEVENS PASS...

* WHAT...For the Winter Weather Advisory for The Cascade Crest 
  including Highway 2 between Coles Corner and Stevens Pass, 
  snow expected. Total snow accumulations of 8 to 12 inches. For 
  the Winter Storm Watch for The Cascade Crest including Highway 
  2 between Coles Corner and Stevens Pass, heavy snow possible. 
  10 to 18 inches for Stevens Pass and 20 to 30 inches for 
  higher elevations possible. Winds could gust as high as 45 mph.

* WHERE...Stevens Pass, Coles Corner, and Holden Village.

* WHEN...For the Winter Weather Advisory, from 4 PM this 
  afternoon to 10 AM PST Sunday. For the Winter Storm Watch, 
  from Sunday afternoon through late Monday night.

* IMPACTS...Winter driving conditions are expected tonight into
  Sunday morning. Additional heavy snow will be possible Sunday
  night into Monday night. Gusty winds could bring down tree
  branches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

Monitor the latest forecasts for updates on this situation. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
393 
WWUS46 KOTX 211042
WSWOTX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Spokane WA
242 AM PST Sun Feb 21 2021

WAZ042-220200-
/O.EXT.KOTX.WS.A.0005.210223T0000Z-210224T1200Z/
/O.CON.KOTX.WW.Y.0016.000000T0000Z-210221T1800Z/
East Slopes Northern Cascades-
Including the following locations Mazama, Stehekin, Stevens Pass,
Plain, and Holden Village
242 AM PST Sun Feb 21 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THIS
MORNING FOR THE CASCADE CREST INCLUDING HIGHWAY 2 BETWEEN COLES
CORNER AND STEVENS PASS...
...WINTER STORM WATCH NOW IN EFFECT FROM MONDAY AFTERNOON THROUGH
LATE TUESDAY NIGHT FOR THE CASCADE CREST INCLUDING HIGHWAY
2 BETWEEN COLES CORNER AND STEVENS PASS...

* WHAT...For the Winter Weather Advisory for The Cascade Crest 
  including Highway 2 between Coles Corner and Stevens Pass, 
  snow expected. Total snow accumulations of 8 to 12 inches. 

	For  the Winter Storm Watch for The Cascade Crest including 
	Highway 2 between Coles Corner and Stevens Pass, heavy snow 
	possible. 10 to 18 inches for Stevens Pass and 20 to 30 inches 
	for higher elevations possible. Winds could gust as high as 45 
	mph.

* WHERE...Stevens Pass, Coles Corner, and Holden Village.

* WHEN...For the Winter Weather Advisory, until 10 AM PST this 
  morning. For the Winter Storm Watch, from Monday afternoon 
  through late Tuesday night.

* IMPACTS...Winter driving conditions are expected into Sunday 
  morning. Additional heavy snow will be possible Sunday night 
  into Monday night. Gusty winds could bring down tree branches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

Monitor the latest forecasts for updates on this situation. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
451 
WWUS46 KOTX 212205
WSWOTX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Spokane WA
205 PM PST Sun Feb 21 2021


IDZ004-221300-
/O.NEW.KOTX.WW.Y.0017.210222T0300Z-210222T2000Z/
Central Panhandle Mountains-
Including the following locations Lookout Pass
205 PM PST Sun Feb 21 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO
NOON PST MONDAY ABOVE 4000 FEET...

* WHAT...Snow expected above 4000 feet. Total snow accumulations
  of 3 to 6 inches.

* WHERE...Lookout Pass.

* WHEN...From 7 PM this evening to noon PST Monday.

* IMPACTS...Winter driving conditions are expected at Lookout Pass
  on Interstate 90 tonight and Monday morning.

* ADDITIONAL DETAILS...Warmer temperatures and rising snow levels
  are expected to bring temporary improvements to Lookout Pass on
  Monday afternoon before more accumulating snow returns Monday
  evening into Monday night.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

WAZ042-221300-
/O.CON.KOTX.WS.A.0005.210223T0000Z-210224T1200Z/
East Slopes Northern Cascades-
Including the following locations Mazama, Stehekin, Stevens Pass,
Plain, and Holden Village
205 PM PST Sun Feb 21 2021

...WINTER STORM WATCH REMAINS IN EFFECT FROM MONDAY AFTERNOON
THROUGH LATE TUESDAY NIGHT FOR THE CASCADE CREST INCLUDING
HIGHWAY 2 BETWEEN COLES CORNER AND STEVENS PASS...

* WHAT...For the Winter Weather Advisory for The Cascade Crest
  including Highway 2 between Coles Corner and Stevens Pass, snow
  possible. Total snow accumulations of 8 to 12 inches.

* WHERE...Stevens Pass, Coles Corner, and Holden Village.

* WHEN...The heaviest snow will likely fall Monday evening 
  through late Tuesday night.

* IMPACTS...Winter driving conditions will be possible from late
  Monday afternoon through Tuesday night.

* ADDITIONAL DETAILS...Wet accumulatoins of 2 to 5 inches are
  expected Sunday night into Monday with temperatures in the lower
  to mid 30s. Snow accumulations will likely increase Monday
  evening into Tuesday as temperatures drop into the 20s.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$
323 
WWUS46 KOTX 220002
WSWOTX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Spokane WA
402 PM PST Sun Feb 21 2021


WAZ042-221500-
/O.UPG.KOTX.WS.A.0005.210223T0000Z-210224T1200Z/
/O.NEW.KOTX.WS.W.0007.210223T0000Z-210224T0600Z/
East Slopes Northern Cascades-
Including the following locations Stehekin, Stevens Pass, 
and Holden Village
402 PM PST Sun Feb 21 2021

...WINTER STORM WARNING IN EFFECT FROM 4 PM MONDAY TO 10 PM PST
TUESDAY FOR THE CASCADE CREST INCLUDING HIGHWAY 2 BETWEEN COLES
CORNER AND STEVENS PASS...

* WHAT...Heavy snow expected for The Cascade Crest including
  Highway 2 between Coles Corner and Stevens Pass. Total snow
  accumulations of 12 to 24 inches.

* WHERE...Stevens Pass.

* WHEN...From 4 PM Monday to 10 PM PST Tuesday.

* IMPACTS...Winter driving conditions are expected from late 
  Monday afternoon through Tuesday night.

* ADDITIONAL DETAILS...Wet accumulatoins of 2 to 5 inches are
  expected Sunday night into Monday with temperatures in the lower
  to mid 30s. Snow accumulations will likely increase Monday
  evening into Tuesday as temperatures drop into the 20s.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

IDZ004-221500-
/O.CON.KOTX.WW.Y.0017.210222T0300Z-210222T2000Z/
Central Panhandle Mountains-
Including the following locations Lookout Pass
402 PM PST Sun Feb 21 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 7 PM THIS
EVENING TO NOON PST MONDAY ABOVE 4000 FEET...

* WHAT...Snow expected above 4000 feet. Total snow accumulations 
  of 3 to 6 inches.

* WHERE...Lookout Pass.

* WHEN...From 7 PM this evening to noon PST Monday.

* IMPACTS...Winter driving conditions are expected at Lookout 
  Pass on Interstate 90 tonight and Monday morning.

* ADDITIONAL DETAILS...Warmer temperatures and rising snow 
  levels are expected to bring temporary improvements to Lookout 
  Pass on Monday afternoon before more accumulating snow returns 
  Monday evening into Monday night.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this winter storm watch went out at Feb 20, 3:02 AM PST, 12 minutes earlier.

Area forecast discussion, Feb 20, 3:02 AM PST, 12 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
302 AM PST Sat Feb 20 2021

.SYNOPSIS...
The threat of light snow will continue through today, impacting
the Cascades, extreme Eastern Washington and the ID Panhandle.
Temperatures will moderate slowly, pushing above normal into early
next week before dipping toward normal toward Tuesday onward.
Gusty winds, lowland rain, and mountain snow are expected Sunday
through Tuesday.

&&

.DISCUSSION...
Today and Tonight: A weak ridge pattern is off the coast and
expected to bring a general Northwest to West flow dry pattern.
The main impacts for the day are expected to be for the Cascades
and Idaho Panhandle. Continuous mountain waves through the day are
expected to bring off and on snow showers for these areas. The
crest of the Cascades can expect snow amounts of 6 to 8 inches.
The lower elevation portions of extreme Eastern Washington and the
Idaho Panhandle can expect quick hitting snow showers with amounts
less than an inch possible. Amounts for the higher terrain area
expected to be in the 4 to 6 inch range. With daytime highs
crossing into the upper 30s for the Basin, any accumulations could
be tough. Temperatures are not expected to vary much of the
period with highs in the 30s with a few spots reaching into the
low 40s. The lows will be in the 20s.

Sunday: A Low moves into the Gulf of Alaska flattening the ridge
and allow a zonal flow pattern setup an atmospheric river for the
day. The flow pattern is expected to bring warm air and a copious
amount of moisture with it as PWAT values are 2 to 3 inches over
the 24 hour period. The warmer air is expected to raise the snow
levels to 4300ft. This makes the snow amounts for the Cascades and
Stevens Pass difficult. The higher elevations of the Cascades are
expected to get around 2 feet of snow for the period. For around
the Pass level, it will start as snow but have periods of rain
snow mix as the snow level rises. It will impact the overall
amounts. For the day, Stevens Pass can expect around 6 to 8
inches. As the elevation decreases, the more likely the precip
type is rain. The Rain Shadow effect is expect to keep the Basin
and northern mountains generally dry. The Idaho Panhandle can
expect more mountain snow showers with amounts of 3 to 5 inches.
The valleys could see early morning snow of around an inch before
changing over to rain by the mid morning. Highs are expected to
be in the upper 30s to upper 40s. Lows will be in the mid 30s to
low 40s. /JDC

Monday and Tuesday: A healthy plume of moisture and mild
temperatures associated with a weak to moderate atmospheric river
will continue to influence the Pacific Northwest Monday morning.
As a result, heavy snow will continue through the day on Monday
for the Cascades and the ID Panhandle mountains. With snow levels
starting around 4000-5000 feet on Monday, this introduces a
decent amount of uncertainty in the precipitation type forecasts
for Stevens, and potentially Lookout Passes. Both passes sit
around 4000 feet, so the difference of a few hundred feet in snow
level could make or break the snow forecast. Current thinking is
that Lookout will likely see all snow throughout the day on
Monday. Stevens Pass will likely start the day on Monday as a wet,
heavy snow or possibly a rain/snow mix with a few inches of
accumulation by Monday afternoon. Later in the day on Monday, a
cold front will push southward into the region, allowing snow
levels to plummet to below 1000 feet by Tuesday morning.
Precipitation at Stevens will transition to all snow by Monday
evening with over a foot of snow possible. Outside of the
mountains, strong westerly flow at 700 mb will create a
significant rain shadow. The Columbia Basin, Okanogan Valley, the
Palouse, and into the Spokane area may only see a few hundreths of
an inch of precipitation, if that.

Another concern for Monday and Tuesday will be the winds. Gusty
southwesterly winds of 40 to 50 mph will be possible for a
majority of the region during the day on Monday. With the strong
westerly flow at the mountain peaks, there is a possibility for
mountain waves for the lee of the Cascades. Areas such as
Wenatchee, Chelan, and the east slope valleys may see strong gusts
in excess of 50 mph in the early hours of Monday morning. Winds
will continue through Tuesday morning at a lower magnitude,
possibly peaking around 30 to 35 mph.

Wednesday through Friday: An upper level ridge will push into the
region Tuesday night into Wednesday. Temperatures will cool under
this northerly to northwesterly flow. In addition, skies will
clear under this ridge and will allow for temperatures Wednesday
morning to cool even further. A combination of clear skies and
lighter winds may also allow for the development of fog or low
stratus.

The next system will move in late Wednesday night/early Thursday
morning bringing another round of mountain snow, lowland rain, and
breezy winds to the region.  VMT

&&

.AVIATION...
06Z TAFS: A shortwave slides by overnight into Saturday morning.
Low level moisture ahead of it will keep areas of low clouds in
place, with patchy fog. The threat of snow showers will increase
over GEG/SFF/LWS Saturday morning. Snow is expected to be light,
if any accumulations. Look for MVFR/IFR conditions to continue,
except from the Cascades into the Columbia Basin including
KEAT/KMWH where downslope westerly boundary layer winds should
erode the stratus Saturday morning for the Cascade valleys, and
then in the afternoon across the Columbia Basin. JW

&&

.HYDROLOGY...
Starting early next week, the combo of rising temperatures and
snow levels and winds is expected to increase snowmelt and will
lead to rises on area rivers and creeks, but impacts may not begin
to felt until Monday. Areas where rivers and creeks may rise
include the lee of the Cascades, parts of southern Spokane
County, Whitman County, near the Blues and the lower Panhandle.
Widespread flooding is not currently anticipated. A hydrological
outlook (ESF) has been issued.

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        33  30  40  36  48  29 /  20  20  40  10  20  30
Coeur d'Alene  34  29  38  35  50  28 /  40  60  70  20  30  50
Pullman        33  29  38  37  45  30 /  40  40  60  10  30  60
Lewiston       40  33  45  39  53  34 /  30  10  40  10  30  40
Colville       37  27  40  33  48  26 /   0  10  20  20  20  20
Sandpoint      35  29  37  35  45  29 /  40  50  90  50  60  60
Kellogg        34  27  37  35  43  28 /  70  70  90  50  70  80
Moses Lake     39  33  46  38  53  32 /   0  20   0  10  10  10
Wenatchee      41  32  46  39  51  32 /   0  10  20  30  40  30
Omak           37  30  42  34  52  29 /   0   0  10  30  20  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Winter Storm Watch from Sunday afternoon through late Monday
     night for the cascade crest including highway 2 between
     coles corner and stevens pass for East Slopes Northern
     Cascades.

&&
Hazardous weather outlook, Feb 19, 4:13 PM PST, 11 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Spokane WA
413 PM PST Fri Feb 19 2021

WAZ031>038-041-043-044-210015-
Northeast Blue Mountains-Lower Garfield and Asotin Counties-
Washington Palouse-Moses Lake Area-Upper Columbia Basin-
Spokane Area-Northeast Mountains-Okanogan Highlands-
Wenatchee Area-Okanogan Valley-Waterville Plateau-
413 PM PST Fri Feb 19 2021

This Hazardous Weather Outlook is for portions of Central
Washington...East Central Washington...North Central Washington...
Northeast Washington and Southeast Washington.

.DAY ONE...TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

An active pattern should continue through much of the period but
will be coupled with gradually warming temperatures. Breezy winds
near 40 MPH expected for portions of the Basin late weekend and
Monday.

IDZ001>004-026-027-210015-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-
413 PM PST Fri Feb 19 2021

This Hazardous Weather Outlook is for portions of North Idaho and
North Central Idaho.

.DAY ONE...TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

An active pattern should continue through much of the period but
will be coupled with gradually warming temperatures. Another round
of mountain snow and valley rain showers late weekend into Monday
with breezy winds.

WAZ042-210015-
East Slopes Northern Cascades-
413 PM PST Fri Feb 19 2021

This Hazardous Weather Outlook is for portions of North Central
Washington.

.DAY ONE...TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

An active pattern should continue through much of the period but
will be coupled with gradually warming temperatures. Another
system over the weekend is expected to bring more snow to the
Cascades impacting travel over passes.

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 20, 4:21 AM PSTWinter Weather AdvisoryOTX30 hr

Nearby

Winter Storm Watches in Washington, 2021Every winter storm watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.